Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 12, NWS Grand Forks, ND

March 20, 2022Norman County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 20, 2022, 9:28 PM CDT for Norman County, Minnesota. It took effect at Mar 23, 2022, 10:00 AM CDT. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 9:28 PM CDT (02:28 UTC)
In effect from
Mar 23, 2022, 10:00 AM CDT
Expired
Apr 10, 2022, 9:28 PM CDT
In force
18 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (MN) at Hendrum (HNDM5). The gauge peaked at 19.97 ft at Mar 25, 2022, 8:00 PM CDT.

actionminormoderate102003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/1004/1104/12
Action stage
18 ft
Minor stage
20 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05064000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 7:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 7:15 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
715 PM CDT Sun Mar 20 2022

.UPDATE...
Issued at 658 PM CDT Sun Mar 20 2022

High temps today in the 50s for most locations with snow covered
areas seeing temps held in the 40s. This evening and overnight
temps will stay above freezing for areas with out snow cover with
good mixing on se winds and increasing clouds towards morning.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 311 PM CDT Sun Mar 20 2022

Focus within the forecast was given to the Monday - Tuesday system/s
bringing potential for minor winter impacts and steady rainfall
which may have implications on riverine flooding later in the week.
See the long term portion for continued discussion on this event.

This afternoon into tonight...

Upper ridging over the northern High Plains evident on satellite has
kept skies generally clear in the Red River Basin. This along with
warming air mass from the west is allowing for a mild day with temps
this afternoon into the 40s and 50s. Winds have increased out of the
southeast and will remain breezy into tonight. This along with
increasing high clouds should help prevent radiational fog
development tonight. These warm temps are continuing to help
snowmelt in remaining areas, esp within the Valley.

Monday - Monday Night...

Current water vapor imagery shows deep troughing extending from the
Canadian High Plains through the US Great Basin into far northern
Mexico, with a distinct PV anomaly closer to the northern Mexico
branch of the trough, and another in southern Alberta. The northern
branch and cold front/inverted trough is expected to move into the
CWA bringing light rain and snow into the area starting during the
daytime Monday. As the southern branch of the upper trough deepens
out of the Southern Plains Monday, it starts to mature and occlude
as it moves into the Mid Mississippi Valley as a mature Colorado Low
late Monday into Tuesday. There remains variation in interaction
between the deepening Colorado Low and northern branch trough along
the occluded front now draped within or very near the CWA. A
consensus of guidance was taken to keep the Monday night period with
highest chance for seeing steady rain and snow.

More information on potential impacts can be found in the long term
AFD.

.LONG TERM...(Tuesday through Sunday)
Issued at 311 PM CDT Sun Mar 20 2022

Tuesday - Tuesday night...

Most ensemble, deterministic, and now hi-res guidance is converging
on a solution that pushes the Colorado Low moving to the Mid
Mississippi Valley further west than previous runs. This should help
keep most def zone forcing assoc with the Colorado Low within
Minnesota. There are still a few runs that allows some of this
forcing to skirt the eastern CWA. Because of this trend, we are
still messaging at least a 30% chance of total precip amounts of
half an inch or more, although now residing over locations in lakes
country of west-central and central Minnesota into portions of
northwest Minnesota outside of the Red River Valley. This same area
also continues to hold a low chance between 10-30% of seeing up to 1
inch of total precip, although better chances have notably shifted
eastward.

These precip amounts may impact eventual riverine flooding
potential. While most precip is expected to fall east of the Red
River Basin, any liquid precip would speed up snowmelt, especially
in areas with remaining deeper snow like those locations east of the
Red River Valley in Minnesota. Worst case scenario would involve
amounts between half an inch to an inch of rain to fall closer to
the Red River Valley, but this is a low chance scenario (less than
20%). It remains unclear how this system will impact magnitude and
timing of flood crests.

Snow amounts are low confidence, mainly due to uncertainty in temps
as they stay near the freezing mark. The same areas mentioned above
within Minnesota hold at least a 20% chance of seeing 2 inches of
snow, with lesser chances to the east within the Valley and North
Dakota. While these are low chances for marginal amounts, snow is
expected to be wet and slushy which can still bring impacts mainly
to travel.

Wednesday - End of Period...

The long term period looks to be on the quieter side, with few
chances for impactful weather. There is the possibility for a chance
to add some QPF to our forecast late in the period, however,
guidance is still indecisive on amounts, timing, and track to say
anything for certain.

Synoptically, a ridging pattern sets up to our west towards the
weekend, putting us back into NW flow. Temperatures and more melting
of our snow pack will be the main stories for the long term. As
Winter and Spring battle it out to see who comes out on top, there
is expected to be some warmer days, with highs in the mid to upper
40s and lows in the upper 20s to near freezing in some spots. These
days will be split with cooler days, with highs in the 30s and low
40s and lows in the teens and 20s. For now, we will stay in the
pattern of melting snow during the day and slowing down at night
with temperatures below freezing. We could see some clouds move in
towards the weekend, but skies will be mainly clear for the most
part.

Looking farther ahead, the CPC has our area in near normal for
temperatures into the start of April, and about a 40% chance for
seeing slightly above normal precipitation. We will see how this
pans out in future discussions, but it could be an indication of
some slightly cooler weather than we've been seeing in the future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 658 PM CDT Sun Mar 20 2022

SE Winds will lose some gustiness heading into the overnight with
LLWS developing ahead of a trough bringing lowering clouds and
precip Monday afternoon into DVL and possibly GFK by the end of
the period. With lowering CIGs some MVFR conditions are expected
between 18 and 24Z Monday with light rain or snow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...CJ
LONG TERM...CJ/AK
AVIATION...JK
Hazardous weather outlook, Mar 20, 1:42 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
142 PM CDT Sun Mar 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
142 PM CDT Sun Mar 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another weather system looks to bring rain or snow to the area
Monday through Tuesday night. There at least a 50 percent
probability for receiving snowfall amounts greater than 1 inch and
at least a 30 percent probability of receiving rainfall amounts
greater than half an inch. Highest amounts are favored within
northwest and west-central Minnesota. Any rain falling on top of
snow would accelerate the snowmelt, and may impact rises on area
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:28 PM CDTRiver Flood WarningFGFCass4 days
Mar 20, 9:28 PM CDTRiver Flood WarningFGFTraill21 days
Mar 20, 9:28 PM CDTRiver Flood WarningFGFCass21 days
Mar 21, 11:38 AM CDTRiver Flood WarningFGFGrand Forks, Walsh21 days
Mar 21, 11:38 AM CDTRiver Flood WarningFGFGrand Forks12 days

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.